Alert archive / Iowa / Special Weather Statements in 2019
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Oct 1, 2019, 2:08 AM CDT for Sac County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 1, 2019, 2:08 AM CDT (07:08 UTC)
- Expired
- Oct 1, 2019, 2:30 AM CDT
- In force
- 22 min
- Issued by
- NWS Des Moines, IA
County Sac County, IA
The radar
The Des Moines radar (KDMX), 152 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1537 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1798 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 11.1
The text
As transmitted.
810
WWUS83 KDMX 010708
SPSDMX
Special Weather Statement
National Weather Service Des Moines IA
208 AM CDT Tue Oct 1 2019
IAZ033-010730-
Sac IA-
208 AM CDT Tue Oct 1 2019
...A STRONG THUNDERSTORM WILL GRAZE NORTHER SAC COUNTY...
At 205 AM CDT, Doppler radar was tracking a strong thunderstorm near
Aurelia, or 10 miles southeast of Cherokee, moving northeast at 50
mph. The southern end of this storm will graze northern Sac County
as it continues to move northeast.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Schaller and Nemaha.
LAT...LON 4256 9539 4256 9492 4253 9491 4246 9532
4247 9532 4248 9539
TIME...MOT...LOC 0705Z 252DEG 41KT 4264 9543
$$
BoksaWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Sep 30, 11:23 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Sep 30, 11:23 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1123 PM CDT Mon Sep 30 2019 .UPDATE... Issued at 858 PM CDT Mon Sep 30 2019 Forecast on track with rapid expansion of storms over Nebraska in ribbon of strengthening H850 low level jet and weak height falls suggesting first wave rippling northeast into KS/NE/MO now. Incredibly anomalous H850 moisture continues to funnel north into Iowa with H850 dew points of 15 to 17C continuing to be advected our way. Have continued FFA over same locations with recent update at 842 pm. PWATs continue to be forecast to 2 to 2.35 inches by 18 to 00z over the region Tuesday into Tuesday evening. This combined with warm cloud depths of 4 to 4.5km (12kft to 14kft) will yield very efficient rainfall processes. Added some wording to the FFA to include potential to affect traffic flow/speed and generally poor travel conditions during morning/afternoon commutes in bands or areas of heavy rainfall. Main wave still expected to arrive late tomorrow and tomorrow night which will bring the more widespread heavy rainfall to the region. /rev && .DISCUSSION.../Tonight through Monday/ Issued at 354 PM CDT Mon Sep 30 2019 The primary concern today remains significant convective trends overnight through Tuesday Night with heavy rains and at least some flooding likely. There is also an increasing severe weather potential southeast half late Tuesday, which is a change from recent runs. Secondary concerns also include low confidence frost potential north Thu Night north with below normal temperatures to end the week. Initially this afternoon Iowa is well into the warm sector with warm, humid conditions in brisk SSW winds. MLCAPEs are 1500-2500 j/kg but with little convergence or baroclinicity, and only small, minor CINH erosion along the approaching cold front in the Siouxland area, there will not likely be much development until the late evening hours. Water vapor imagery does not show much at the moment, but most models suggest QG forcing will overspread the Siouxland area by midnight aided by 850/700mb frontogenesis along and just behind the front. MUCAPEs will stay around 1500 j/kg, but with little effective shear the severe potential will be minimal. Heavy rains and flooding will be the primary threat. It would be difficult to produce a better environment in these regards with daily climatological record specific humidities and precipitable waters suggested by both recent EC ensemble and NAEFS runs, which would be atypical anytime of year. Compounding the concern will be the slow moving frontal boundary with mean winds parallel to the front suggesting training, and a steady fetch of strong, deep moisture transport. The 305K isent surface near the effective inflow base notes little baroclinicity, but a steady stream of 30-40kts of flow above the lower level frontal convergence with consistent trajectories from the Rio Grande Valley and TX tonight through Tue Night. Although not uniform across the entire forecast area due to the nature of convection, many locations may see one to three inch rainfall totals by early Wednesday with locally higher amounts expected. The HRW ARW run this morning suggests isolated max amounts may reach five to six inches with similar suggestions from the 12z HREF Local Probability Matched Mean somewhere across west central over northern Iowa. The severe potential cannot be overlooked southeast Tue afternoon and evening as well with those locations still in the warm sector and the long wave trough progression eventually increasing deep shear south and east of the frontal boundary, unlike expectations for this evening. This could result in supercells with recent HRRR and 4km NAM guidance suggesting that as well with enhanced updraft helicity tracks through central IA. There is not much backing ahead of the front, which may keep the low level shear, SRH and tornado threat down somewhat, but if a potent cell can track near the front a tornado is certainly not out of the question in a very locally enhanced near storm environment. LCLs should be quite low too. The front and heavy rain potential should be relegated to the IA/MO border Wed, but one recent model change has been a trend toward stronger forcing associated with long wave trough passage at this time. This has resulted in stronger synoptic lift and higher PoPs lingering longer into Wed with a stronger surface reflection now very briefly bringing the warm sector back into southeast IA. This may result in another burst of heavy rains for those locations late Wed before cooler, drier conditions are in place to end the work week. Strong subsidence should be in place Thursday with the attention turning toward frost potential Thursday Night as surface high pressure settles into the area. Favorable items for frost will be light winds and clear skies, but surface temps only dip into the upper 30s with dewpoints similar or only a few degrees below. Obviously decent uncertainty at this time range, but the low level moisture may be too high for vegetation temps to dip sufficiently resulting in a cold dew or fog rather than frost. Something to continue monitoring however. The next precip window appears to be around Saturday with deterministic and ensemble solutions in better agreement with mass fields and timing. This results in showers likely, and possibly a rumble of thunder, but overall return flow will not be sufficient for instability or severe potential. The depth and strength of the phased thermodynamic and kinematic forcing may still be sufficient for a short period of moderate rainfall however. After this, dry conditions and continued below normal temperatures are anticipated with fairly good model agreement for this time range with surface high pressure behind the passage of the long wave trough. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1123 PM CDT Mon Sep 30 2019 Few changes to going forecast. Confidence in storm placement still high over northern areas first; then building southeast as front sags into central/southern Iowa from 21-06z. Significant lowering of cigs/vsby expected north spreading south through period with IFR over most/all of area aft 06z 10/02. Mod to heavy rainfall expected as well which may challenge airport operations central/south aft 23z Tues due to rapid accum of water on concrete sfcs. /rev && .HYDROLOGY... Issued at 354 PM CDT Mon Sep 30 2019 Most models suggest conditions and forcing will be optimized Tue and/or Tue Night for the best heavy rain/flooding potential rather than overnight tonight so have expanded the Flash Flood Watch farther south and east to increase the likelihood of capturing heavy rains, and also better antecedent soil conditions south where recent heavy rains have fallen. Preliminary RFC river forecasts, based on 72 hours of QPF from the 12z forecast cycle, have resulted in specific River Flood Watches for minor flooding being issued for several locations in the Cedar, Des Moines and Raccoon River basins. Confidence in these river forecasts is low to medium however due to the extended range of forecast rainfall, and difficulty of pinning down the magnitude and locations of what can be very localized heavy rainfall maximums. Within bank rises and moderate flooding are still within the realm of possibility. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 AM CDT Tuesday through Wednesday morning for IAZ027-028-038-039-049-050-060-061-072>074-082>084- 093>095. Flash Flood Watch through Wednesday morning for IAZ004>007- 015>017-023>026-033>037-044>048-057>059-070-071-081-092. && UPDATE...REV DISCUSSION...Small AVIATION...REV HYDROLOGY...Small
Hazardous weather outlook, Sep 30, 4:28 PM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 428 PM CDT Mon Sep 30 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074- 081>084-092>095-012130- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor- Ringgold-Decatur-Wayne- 428 PM CDT Mon Sep 30 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast this evening. Isolated severe storms possible. Hail and wind gusts are the primary threat. Heavy rain may also lead to flash flooding and areal flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast for Tuesday afternoon. A few storms may be severe. Hail and damaging winds are the main threat, though a tornadic thunderstorm cannot be ruled at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Tuesday afternoon. Rainfall reports are always appreciated. IAZ062-075-085-086-096-097-012130- Poweshiek-Mahaska-Monroe-Wapello-Appanoose-Davis- 428 PM CDT Mon Sep 30 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible this evening along with a few rain showers. Storms may produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are in the forecast for Tuesday. A few storms may be severe. Large hail and damaging winds are the primary threat. However, a tornadic thunderstorm cannot be ruled at this time for Tuesday. Heavy rain is also expected and may result in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotters may be needed Tuesday afternoon. Rainfall reports are always appreciated. KRULL
In the hours before
Special weather statement, Oct 1, 2:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
208 AM CDT Tue Oct 1 2019
IAZ033-010730-
Sac IA-
208 AM CDT Tue Oct 1 2019
...A STRONG THUNDERSTORM WILL GRAZE NORTHER SAC COUNTY...
At 205 AM CDT, Doppler radar was tracking a strong thunderstorm near
Aurelia, or 10 miles southeast of Cherokee, moving northeast at 50
mph. The southern end of this storm will graze northern Sac County
as it continues to move northeast.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Schaller and Nemaha.
LAT...LON 4256 9539 4256 9492 4253 9491 4246 9532
4247 9532 4248 9539
TIME...MOT...LOC 0705Z 252DEG 41KT 4264 9543
BoksaThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 14 min |
| Oct 1, 3:18 AM CDT | Special Weather Statement | DMX | Humboldt | 27 min |
| Oct 1, 6:25 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 35 min |
| Oct 1, 7:18 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 42 min |
| Oct 1, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Union | 52 min |
| Oct 1, 4:20 PM CDT | Tornado Warning | DMX | Adair, Madison, Union | 40 min |
| Oct 1, 4:37 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 53 min |
| Oct 1, 4:58 PM CDT | Tornado Warning | DMX | Dallas, Madison, Polk, Warren | 32 min |
| Oct 1, 5:10 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 50 min |
| Oct 1, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Warren | 42 min |
| Oct 1, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 24 min |
| Oct 1, 5:41 PM CDT | Special Weather Statement | DMX | Polk | 64 min |
| Oct 1, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 46 min |
| Oct 1, 5:53 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 31 min |
| Oct 1, 5:53 PM CDT | Tornado Warning | DMX | Jasper | 38 min |
| Oct 1, 6:43 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 47 min |
Nearby
Special Weather Statements in Iowa, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.